An interesting case of an antihypertensive causing post-prostatectomy incontinence

A 70-year-old man underwent a laparoscopic radical prostatectomy with preservation of bladder neck for T3aN0R0 prostate cancer in December 2009, (Gleason 4+3, negative surgical margin). His postoperative prostate-specific antigen rose from 0.

01 to 0. 05 ng/mL over 19 months. He had salvage radiotherapy in May 2012. Following radiotherapy, his urinary control worsened and he needed to wear up to four pads per day. He was being considered for an artificial urinary sphincter placement. He was also taking doxazosin for hypertension, which was discontinued. After stopping the doxazosin, his urinary control improved and he did not require any further intervention. Doctors should be aware of the effect of α-blockers on the internal sphincter and the risk of incontinence in patients post-prostate cancer treatment.

BMJ case reports. 2015 Sep 30*** epublish ***

Debashis Sarkar, Manal Kumar

Department of MSc Advanced Surgical Practice, Cardiff University, Cardiff, UK Department of Urology, Wirral University Hospital, Wirral, UK. , Department of Urology, Wirral University Hospital, Wirral, UK.

PubMed

E-Newsletters

Newsletter subscription

Free Daily and Weekly newsletters offered by content of interest

The fields of GU Oncology and Urology are rapidly advancing. Sign up today for articles, videos, conference highlights and abstracts from peer-review publications by disease and condition delivered to your inbox and read on the go.

Subscribe